WASHINGTON, D.C. — American Health Packaging announced a voluntary recall of ranitidine tablets, USP150 mg, in 100-count blister packs after finding a potential human carcinogen in the medication. According to an announcement published by the U.S. Food and Drug Administration (FDA), American Health Packaging said that the recall is due to what it describes as an N-Nitrosodimethylamine (NDMA) impurity detected in its generic antacid medication. American Health Packaging did not produce affected medication. Rather, Amneal Pharmaceuticals, LLC, manufactured the recalled medication. The recall concerns eleven lots of ranitidine tablets after testing showed the presence of NDMA at amounts greater than permitted by the FDA.
American Health Packaging distributed its ranitidine products to wholesalers nationwide. The wholesalers sell the recalled ranitidine to hospitals and other healthcare facilities in the U.S.
American Health Packaging informed its customers by letter advising them to stop distributing the recalled drug immediately and to quarantine the recalled ranitidine from its other medications to prevent cross-contamination. American Health Packaging also instructed its contacts to notify their customers about the recall and to take all steps necessary to prevent further distribution of the product. American Health Packaging coordinated its recall efforts with Inmar Pharmaceutical Services to collect the recalled lots of ranitidine.
Neither the FDA nor American Health Packaging has received any information concerning adverse events or illness traced back to the recalled ranitidine. Any consumer who still has any of the recalled medication must not use it and return the drug immediately to Inmar Pharmaceuticals.
The FDA says that NDMA is a suspected human carcinogen based on laboratory tests. The agency confirmed that people in the U.S. consume small quantities of NDMA in the food they eat, including meat and vegetables, and the water they drink. However, the FDA established a safe limit of daily NDMA consumption. Taking the recalled medication might have the effect of causing the user to exceed his or her daily NDMA limit.
Have you or a loved one been harmed by a defective drug?Click To Get A Free Case Review